Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 13, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at May 23, 2004, 4:29 PM MDT for Powder River County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 4:29 PM MDT (22:29 UTC)
- Expired
- May 23, 2004, 5:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Powder River County, MT
The radar
The Rapid City radar (KUDX), 239 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:00 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
628 WUUS55 KBYZ 232229 SVRBYZ MTC075-232330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 429 PM MDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN POWDER RIVER COUNTY IN SOUTHEAST MONTANA * UNTIL 530 PM MDT * AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 17 MILES NORTHWEST OF BIDDLE...OR ABOUT 21 MILES SOUTHWEST OF BROADUS...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN POWDER RIVER COUNTY AT 440 PM MDT A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4546 10544 4514 10583 4477 10555 4503 10505 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:13 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 23, 3:13 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT SUN MAY 23 2004
UPDATED FOR TORNADO WATCH
.SHORT TERM...VALID FOR MON AND TUE...
MODELS IN GOOD AGREEMENT WITH EXIT OF UPPER LOW NEAR DILLON. SYSTEM
WILL SLOWLY MOVE NORTHEAST OVERNIGHT. SATELLITE IMAGERY SHOWING STRONG
JET STREAK FEEDING INTO SOUTH CENTRAL MONTANA. THIS FEATURE WILL HELP
PULL SYSTEM NORTHEAST. MADE ADJUSTMENT TO POPS AS EJECTING SYSTEM TAKE A
NORTHEAST EXIT. HEAVY SNOW THREAT FOR PARK COUNTY DIMINISHING AS SYSTEM
PULLS OUT AND WRAP AROUND MOVES AWAY.
RAIN WILL SLOWLY TAPER OFF IN THE WESTERN ZONES TONIGHT...AND MIX WITH
SNOW AT TIMES AFTER DARK. DONT EXPECT MUCH MORE SNOW TO ACCUMULATE.
WILL LET HEAVY SNOW WARNING FOR PARK COUNTY EXPIRE. THUNDERSTORMS
STARTING TO GET GOING IN DRY SLOT/JET STREAK. AIRMASS BECOMING A LITTLE
MORE UNSTABLE WITH LIS DECREASING TO AROUND -4 ON LAPS ANALYSIS IN AREAS
OF CLEARING. WOULD EXPECT SOME ISOLATED THUNDERSTORMS TO BE SEVERE AGAIN
WITH HAIL.
MONDAY WILL BE A COOL DAY...WITH SCATTERED SHOWERS. BEST WRAP AROUND
WILL STAY NORTH OF ZONES...BUT WITH ANY HEATING AFTERNOON SHOWERS
EXPECTED. SHOWERS SHOULD TAPER OFF MONDAY EVENING...WITH ISOLATED
AFTERNOON HEATING SHOWERS AGAIN TUESDAY AFTERNOON. TEMPS WILL BEGIN
WARMING TREND TUESDAY. MORNING LOWS NEXT TWO MORNINGS WILL FALL INTO THE
30S MOST LOCATIONS. WITH PATCH FROST POSSIBLE TUESDAY MORNING.
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
A DRY AND WARM START IS STILL EXPECTED IN THE EXTENDED PERIOD WITH
SHORTWAVE RIDGING BUILDING OVER THE FORECAST AREA WEDNESDAY THROUGH
FRIDAY. TEMPERATURES DURING THIS TIME SHOULD WARM WELL INTO THE 70S FOR
MOST AREAS WITH SOME 80S POSSIBLE THURSDAY AND FRIDAY. LATEST GFS MODEL
CONTINUING TO TREND TOWARD EUROPEAN MODEL SOLUTION CONCERNING EASTWARD
PROGRESSION OF AN UPPER TROUGH EFFECTING THE AREA OVER THE WEEKEND. THIS
WOULD BRING MORE UNSETTLED AND COOLER WEATHER BACK TO THE AREA AND GOING
FORECAST HANDLES THIS WELL. OVERALL ONLY MADE SOME MINOR CHANGES TO THE
FORECAST FOR COLLABORATION PURPOSES THAT INCLUDED RAISING SOME TEMPS OUT
EAST FOR THURSDAY AND FRIDAY. MACZKO
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 037/053 037/062 044/071 049/075 049/075 049/067 045/065
63/W 22/W 00/B 00/B 00/B 03/T 33/W
LVM 029/052 032/060 037/064 042/068 039/064 040/063 040/063
83/W 22/W 00/B 00/B 02/T 23/T 33/W
HDN 039/059 037/065 044/073 047/076 048/081 047/067 046/067
53/W 22/W 00/B 00/B 00/B 03/T 33/W
MLS 040/053 038/062 043/072 048/076 049/075 047/068 043/068
64/W 32/W 00/B 00/B 00/B 03/T 33/W
4BQ 041/059 037/062 042/072 047/075 048/077 045/069 043/069
43/W 32/W 00/B 00/B 00/B 03/T 33/W
BHK 039/052 036/060 039/068 046/074 046/072 044/071 043/065
54/W 32/W 00/B 00/B 00/B 03/T 33/W
SHR 038/054 032/061 037/068 043/072 042/072 042/064 042/064
43/W 22/W 00/B 00/B 00/B 03/T 33/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH TODAY AND TONIGHT FOR ZONES 31>33-36>38-57-58.
WY...TORNADO WATCH TODAY AND TONIGHT FOR ZONE 99.
&&Hazardous weather outlook, May 23, 3:08 PM MDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 308 PM MDT SUN MAY 23 2004 MTZ031>033-036>038-057-058-WYZ098-099-241100- CARTER-CUSTER-FALLON-NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN- NORTHERN ROSEBUD-POWDER RIVER-SHERIDAN FOOTHILLS-SOUTHERN BIG HORN- SOUTHERN ROSEBUD- INCLUDING THE CITIES OF...BAKER...BROADUS...COLSTRIP...EKALAKA... FORSYTH...HARDIN...MILES CITY AND SHERIDAN 308 PM MDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 8:00 PM MDT. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS PLEASE REPORT INSTANCES OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN BILLINGS MONTANA.
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.